Tapentadol is a μ-opioid agonist and a norepinephrine reuptake inhibitor indicated for the treatment of moderate-to-severe acute pain in adults ≥18 years of age; the extended-release formulation is also indicated for neuropathic pain associated with diabetic peripheral neuropathy. Until now, there have been no published studies on the toxicity of tapentadol in pediatric patients.
A retrospective cohort study reviewed tapentadol exposure calls in the National Poison Data System (NPDS) that met the following criteria: substance was tapentadol; involved a patient aged ≤17 years; single substance ingestion only; reported between November 1, 2008 to December 31, 2013; and followed to a known medical outcome. One hundred four patients met the inclusion criteria, with 76.9% of calls involving 6-year-olds and 60.6% for children <2 years of age. The number of exposure increased per year, from two in 2009 to 35 in 2012 but only 13 exposures were reported in 2013. The majority of exposures (89.4%) were unintentional exposures; of those, about 15% were due to an unintentional therapeutic error (defined as administration of wrong substance, incorrect dose or route of administration, or if administered to the wrong person).
Most patients (92.3%) had no effects or only minor effects from their exposure to tapentadol; two patients, a 16-month old and a 9-month old, had severe life-threatening effects. The authors conclude that while care should be taken in any symptomatic child exposed to tapentadol, most have no effects or minor effects. More studies will need to be conducted to define a toxic dose in children.
READ FULL ARTICLE From Aappublications